Alert archive / Hawaii / Wind Advisories in 2018

Wind Advisory 35, NWS Honolulu, HI

December 15, 2018Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Dec 15, 2018, 3:16 PM HST for Hawaii County, Hawaii. It was in force for 19 hr.

The area

The counties it named.

The facts

Issued
Dec 15, 2018, 3:16 PM HST (01:16 UTC)
Expired
Dec 16, 2018, 9:53 AM HST
In force
19 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 01:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 1.3 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2018-12-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2018-12-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1091 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

907 
WWHW70 PHFO 160116
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
316 PM HST Sat Dec 15 2018

HIZ028-161600-
/O.NEW.PHFO.WI.Y.0035.181216T0116Z-181216T2200Z/
Big Island Summits-
316 PM HST Sat Dec 15 2018

...WIND ADVISORY IN EFFECT UNTIL NOON HST SUNDAY...

The National Weather Service in Honolulu has issued a Wind
Advisory, which is in effect until noon HST Sunday.

* WINDS...Northeast 40 to 50 mph with gusts to 60 mph for the Big
  Island summits of Mauna Kea and Mauna Loa.

* TIMING...Through Noon Sunday.

* IMPACTS...Winds this strong can make driving difficult,
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory for the summits means that sustained winds of at
least 45 mph, or gusts of at least 55 mph, are expected. Motorists
should use extra caution.
&&

$$
2 follow-up statements
866 
WWHW70 PHFO 161335
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
335 AM HST Sun Dec 16 2018

HIZ028-162200-
/O.CON.PHFO.WI.Y.0035.000000T0000Z-181216T2200Z/
Big Island Summits-
335 AM HST Sun Dec 16 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON HST TODAY...

* WINDS...Northeast 30 to 45 mph with localized gusts to 55 mph
  for the Big Island summits of Mauna Kea and Mauna Loa.

* TIMING...Through noon today.

* IMPACTS...Winds this strong can make driving difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory for the summits means that sustained winds of at
least 45 mph, or gusts of at least 55 mph, are expected.
Motorists should use extra caution. 
&&

$$

Gibbs
664 
WWHW70 PHFO 161953
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
953 AM HST Sun Dec 16 2018

HIZ028-162100-
/O.CAN.PHFO.WI.Y.0035.000000T0000Z-181216T2200Z/
Big Island Summits-
953 AM HST Sun Dec 16 2018

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Honolulu has cancelled the Wind
Advisory.

Winds have diminished over the Big Island summits.

$$

Burke

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Dec 15, 9:36 AM HST, 5 hours 40 minutes earlier.

Area forecast discussion, Dec 15, 9:36 AM HST, 5 hours 40 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
936 AM HST Sat Dec 15 2018

.SYNOPSIS...
High pressure north of the state will provide mainly dry and
pleasant conditions along with moderate trade winds through the
weekend. Rather dry conditions will continue into early next week,
although the trade winds will diminish in association with an
approaching front. This front will move down the island chain late
Tuesday through Wednesday, bringing an increase in showers along
with cooler and breezy conditions. Rather dry and cool conditions
will then continue for the tail end of next week.

&&

.DISCUSSION...
Currently at the surface, a 1023 mb high centered around 300
miles north-northwest of Kauai, is driving moderate trade winds
across the island chain this morning. Infrared satellite imagery
shows partly to mostly cloudy skies in windward areas, with clear
to partly cloudy skies in leeward locales. Radar imagery shows
very little, if any, shower activity statewide, with perhaps a
few sprinkles or some light drizzle impacting windward areas from
time to time. Main short term concern revolves around the
incoming large northwest swells which are addressed in the marine
section below.

A ridge of high pressure will hold in place to the north of the
island chain through the weekend, keeping a moderate trade wind
flow in place. The ridge will then begin to break down on Monday
as a cold front approaches from the northwest, easing the trade
winds across the state. The winds will remain rather light Monday
night and Tuesday, particularly across the western islands where
land and sea breezes will be common. Moderate and locally strong
northerly winds will then spread down the island chain from late
in the day Tuesday through Wednesday. High pressure building in
behind the front will shift the winds around to more typical east-
northeasterly trade wind direction Wednesday night, with moderate
to locally breezy trades continuing through Thursday. Late in the
week and into next weekend, the trades will likely ease once
again as another cold front approaches from the northwest.

As for weather details, dry and stable conditions will hold in
place through Monday, keeping showers isolated and limited to
windward and mauka areas. Moisture will increase a bit Monday
night into early Tuesday across the eastern end of the state, so
we could see an uptick in windward showers here before the trades
cut off in association with the approaching front. The front is
expected to push down the island chain from northwest to
southeast late Tuesday through Wednesday, bringing an increase in
low clouds and showers to windward slopes and coasts favored
under a northerly to north-northeasterly wind direction. The
showers should begin to first affect Kauai late Tuesday, then
spread to the other islands Tuesday night. We should see
conditions dry out fairly quickly behind the front Tuesday night
and Wednesday, although windward sections of the Big Island could
see showery conditions continue through the day on Wednesday. In
addition to the showers, the front is expected to bring cooler
conditions to the area, with high temperatures quite possibly not
reaching the 80 degree mark on Wednesday. Fairly dry and cool
conditions should then prevail statewide Wednesday night through
the end of the work week, with mainly isolated to widely scattered
light windward and mauka showers.

&&

.AVIATION...
A deep layer high pressure ridge north of the Hawaiian islands
will bring light to moderate trades to the TAF sites today. Drier
air advecting into the region should keep shower coverage to a
minimum. ISOL SHRA may affect the windward slopes and bring brief
periods of MVFR conditions due to lowered vis and ceilings.
Otherwise, VFR will prevail.

AIRMET Tango remains in effect for TEMPO moderate turbulence
southwest of all island mountain chains.

&&

.MARINE...
High pressure north of the state will maintain moderate to locally
strong trade winds through the weekend. An approaching front will
shift the high further east, resulting in a light to moderate
trade wind flow for Monday. The front is expected to begin
impacting the northwest waters around Kauai Tuesday, and spread
down the island chain reaching the waters around Big Island
Tuesday night. Strong north winds are expected with and behind
the frontal passage. High pressure is expected to return northeast
of the state towards the end of next week.

A large, long-period northwest swell will begin to arrive late in
the day and rise rapidly tonight. As of 9 AM, the swell is just
beginning to register at NOAA buoy 51101. The swell will continue
to move southeastward toward the islands through the day, and A
High Surf Warning (HSW) for north and west facing shores of
Niihau, Kauai, Oahu, Molokai, and north facing shores of Maui is
in effect starting late this afternoon. Also a Small Craft
Advisory (SCA) is in effect for all Hawaiian waters due to seas
exceeding 10 feet. The large northwest swell is expected to peak
Sunday, and then subside some on Monday. An even larger northwest
swell will build late Monday, peaking well above warning levels
Tuesday night. Exposed coastal waters will once again rise to over
10 feet as these swells come rolling through. Expect the current
SCA to once again be expanded to most, if not all the coastal
waters for the first half of the new week as the new swell
arrives.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Warning from 4 PM this afternoon to 6 AM HST Monday
for Niihau-Kauai Windward-Kauai Leeward-Waianae Coast-Oahu North
Shore-Oahu Koolau-Molokai-Maui Windward West-Windward Haleakala.

Small Craft Advisory until 6 AM HST Monday for Maalaea Bay-
Pailolo Channel-Alenuihaha Channel-Big Island Leeward Waters-Big
Island Southeast Waters.

Small Craft Advisory from 4 PM this afternoon to 6 AM HST Monday
for Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward
Waters-Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters-
Kaiwi Channel-Maui County Windward Waters-Maui County Leeward
Waters-Big Island Windward Waters.

&&

DISCUSSION...Jelsema
AVIATION...Thomas
MARINE...Kino

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 15, 3:51 PM HSTHigh Surf AdvisoryHFO36 hr

Nearby

Wind Advisories in Hawaii, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.